Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 73, NWS Honolulu, HI

November 9, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 9, 2018, 11:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 9, 2018, 11:23 PM HST (09:23 UTC)
Expired
Nov 10, 2018, 2:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 71 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 10, 12:47 AM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY IS CLOSED FROM THE WAIKANE STORE TO THE WAIAHOLE POI FACTORY DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGHW50 PHFO 100923
FFWHFO
HIC003-101215-
/O.NEW.PHFO.FF.W.0073.181110T0923Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1123 PM HST FRI NOV 9 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 215 AM HST.

* At 1122 PM HST, radar indicated heavy rain near Ahuimanu. Rain was 
  falling at a rate of 2 to 3 inches per hour. Flash flooding is 
  expected to begin shortly.

* Locations in the warning include but are not limited to...
  Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole,
  Kailua, Maunawili, Kaneohe, Kahaluu, and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2141 15774 2139 15772 2134 15770
      2134 15779 2151 15793 2154 15785

$$

Powell
3 follow-up statements
284 
WGHW70 PHFO 101027
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1227 AM HST SAT NOV 10 2018

HIC003-101215-
/O.CON.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1227 AM HST SAT NOV 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 1220 AM HST, radar indicated heavy rainfall was still occurring 
from Ahuimanu through Kailua, but intensities were beginning to 
decrease into the 1 to 2 inch per hour range. Honolulu police 
reported road closures along Mokapu Boulevard and Kapaa Quarry Road 
due to high water.

Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole, Kailua,
Maunawili, Kaneohe, Kahaluu, and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2141 15774 2139 15772 2134 15770
      2134 15779 2151 15793 2154 15785

$$

Powell
714 
WGHW70 PHFO 101046
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1246 AM HST SAT NOV 10 2018

HIC003-101215-
/O.CON.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1246 AM HST SAT NOV 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 1242 AM HST, radar indicated heavy rain was decreasing across the 
warned area. However, Honolulu police have closed Kamehameha Highway 
between Waikane Store and Waiahole Poi Factory due to high water and 
debris. Mokapu Boulevard and Kapaa Quarry Road also remain closed 
due to high water.

Locations in the warning include but are not limited to...
Ahuimanu, Waikane, Kaneohe Marine Base, Waimanalo, Waiahole, Kailua,
Maunawili, Kaneohe, Kahaluu, and Kaaawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 215 AM HST if heavy rain
persists.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2141 15774 2139 15772 2134 15770
      2134 15779 2151 15793 2154 15785

$$

Powell
336 
WGHW70 PHFO 101200
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
200 AM HST SAT NOV 10 2018

HIC003-101207-
/O.CAN.PHFO.FF.W.0073.000000T0000Z-181110T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
200 AM HST SAT NOV 10 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended across windward Oahu. 
Kamehameha Highway, Kapaa Quarry Road and Mokapu Boulevard have all 
been re-opened. Runoff may continue for the next few hours but the 
threat of flash flooding has ended in the warning area.

LAT...LON 2147 15784 2141 15778 2144 15776 2145 15778
      2147 15773 2141 15774 2139 15772 2134 15770
      2134 15779 2151 15793 2154 15785

$$

Powell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 8:49 PM HST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 9, 8:49 PM HST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
849 PM HST Fri Nov 9 2018

.SYNOPSIS...
A weak front near Kauai will move down the island chain tonight
through Sunday. Passing showers will accompany the frontal passage
with drier and cooler weather expected in its wake. A trade wind
weather pattern will then dominate through the first half of next
week as high pressure passes by north of the state. Winds will
become lighter later in the week with an uptick in shower activity
becoming a possibility.

&&

.DISCUSSION...
A frontal cloud band over Kauai continues to move east this
evening, spreading showers across Kauai and the Kauai channel.
Moisture and instability ahead of the front continues to
produce moderate to briefly heavy showers over windward Oahu.
This front is forecast to move over Kauai this evening, reach Oahu
tonight and early Saturday, Maui county on Saturday, and the Big
island late Saturday and Saturday night. Passing showers will
accompany the frontal passage, especially over windward and mauka
areas. Winds are rather light east of the front, with
strengthening north to northeast winds noted behind the front.

Cooler and drier air will fill in behind the front. However,
leftover moisture will likely fuel light showers over some
windward and mauka areas. Most leeward locations will remain
rather dry into the first part of next week. Expect breezy trade
winds during the first half of next week as a high passes by
north of the area.

By Wednesday and Thursday, the high will be positioned far
northeast of the area. Trade winds will become a bit lighter as
the pressure gradient relaxes over the area. Models show there
may be an increase in moisture and showers activity later in the
week.

&&

.AVIATION...
As a diffuse front makes its way from Kauai eastward, winds will
become north at moderate to occasionally breezy levels across the
island chain by Saturday late morning or early afternoon. The
front itself will bring periods of showers (and brief to TEMPO
MVFR conditions) as it passes each isle, with the boundary
reaching the Big Island by Sunday.

An AIRMET for mountain obscuration is currently posted for Kauai,
and will likely be extended to Oahu by the midnight issuance.
Another AIRMET is posted for the possibility of moderate icing
above 15,000 feet with the cloud band associated with the front
over Kauai and adjacent waters. Finally, conditions will be
monitored for any low level turbulence with the winds behind the
front. An AIRMET will be issued if warranted.

&&

.MARINE...
Fresh to strong northerly winds are expected to fill in across
the Kauai and Oahu waters overnight, then across the rest of the
state Saturday through Sunday as a front moves down the island
chain. Seas have already responded at the exposed nearshore
PacIOOS buoys, which will are expected to remain around the
advisory mark (10 ft) through much of the weekend. As a result, a
small craft advisory has been issued for all waters to account for
a combination of winds and seas. Winds will shift to a more
typical trade wind direction Sunday night into early next week,
potentially holding in the fresh to strong category as a ridge of
high pressure builds north of the islands.

A combination of strong northerly winds and a reinforcing
northerly swell filling in above predicted levels will drive surf
heights to advisory levels for exposed north and west facing
shores of the smaller islands by Saturday. These conditions will
hold through Sunday, then slowly ease early next week. A small
northwest swell is expected to fill in Monday with a larger
reinforcing north-northwest swell expected Tuesday through
midweek. This reinforcement will likely support advisory-level
surf for exposed north and west facing shores by Tuesday night.

A moderate long-period southwest swell filling in will peak
Saturday at heights around the summer average, then gradually
decline into early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 PM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Powell
AVIATION...Kinel
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 3:48 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao36 hr
Nov 9, 6:22 PM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 9, 6:31 PM HSTAreal Flood AdvisoryHFOKauai48 min
Nov 9, 10:23 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 10, 12:17 AM HSTAreal Flood AdvisoryHFOKauai112 min
Nov 10, 6:36 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 7:01 AM HSTAreal Flood AdvisoryHFOHonolulu97 min
Nov 10, 8:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Nov 10, 11:07 AM HSTAreal Flood AdvisoryHFOKalawao8 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.